Alert archive / Pennsylvania / Flash Flood Warnings in 2000

Flash Flood Warning 59, NWS Pittsburgh, PA

August 7, 2000Allegheny County, Washington County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Aug 7, 2000, 5:09 AM EDT for Allegheny County, Washington County, Westmoreland County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2000, 5:09 AM EDT (09:09 UTC)
Expired
Aug 7, 2000, 8:15 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

Counties Allegheny County, PA, Washington County, PA, Westmoreland County, PA

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 9.2 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2000-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2398 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2000-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 272 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2398 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
272 m²/s²
0-3 km storm-relative helicity
361 m²/s²
Significant tornado parameter
3.8
Supercell composite
24.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 070911
FFWPBZ
PAC003-125-129-071215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
509 AM EDT MON AUG 7 2000

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ALLEGHENY COUNTY IN PENNSYLVANIA
  WASHINGTON COUNTY IN PENNSYLVANIA
  WESTMORELAND COUNTY IN PENNSYLVANIA

* UNTIL 815 AM EDT

* NATIONAL WEATHER SERVICE RADAR INDICATED MORE RAIN MOVING ACROSS
  AREAS THAT HAVE ALREADY EXPERIENCE FLOODING PROBLEMS. THIS
  RAINFALL WILL ADD TO THE RUNOFF FROM EARLIER STORMS AND MAY CAUSE
  ADDITIONAL FLOODING.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

.END

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 3:15 AM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 7, 3:15 AM EDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
315 AM EDT MON AUG 7 2000

WILL KEEP THIS SHORT. EXTENDED THE FFA IN THE SOUTH UNTIL 10AM.
THESE ARE THE AREAS THAT WERE HARDEST HIT EARLIER. LOOKS LIKE WE
COULD HAVE A BREAK AFTER THIS MORNING SO TRIED TO EMPHASIZE MORNING
HOURS IN THE ZONES TODAY. CONVECTIVE SIGNALS SHOWING STRONG ONCE
AGAIN TOMORROW AFT/NIGHT AHEAD OF COLD FRONT.

FCSTID = 22
PIT   85  67  86  66 /  60  20  40  40
HLG   85  67  86  66 /  60  20  40  40
MGW   86  70  88  70 /  60  30  40  40
ZZV   86  70  88  70 /  60  30  40  40
PHD   85  67  86  66 /  60  20  40  40
FKL   80  63  83  65 /  40  20  40  40
DUJ   80  63  83  65 /  40  20  40  40
LBE   85  67  86  66 /  60  20  40  40
BTP   80  63  83  65 /  40  20  40  40
IDI   80  63  83  65 /  40  20  40  40
ODM   83  66  86  67 /  60  30  30  40

.PBZ...
MD...FLASH FLOOD WATCH UNTIL 1000 AM EDT MONDAY FOR ZONE MDZ001.
OH...FLASH FLOOD WATCH UNTIL 1000 AM EDT MONDAY FOR ZONES
OHZ057>059...OHZ068>069.
PA...FLASH FLOOD WATCH UNTIL 1000 AM EDT MONDAY FOR ZONES
PAZ021...PAZ029>032.
RECREATIONAL BOATING COULD BE HAZARDOUS ADVISORY UNTIL 1100 AM EDT
MONDAY FOR ZONE PAZ021.
WV...FLASH FLOOD WATCH UNTIL 1000 AM EDT MONDAY FOR ZONES
WVZ003>004...WVZ012...WVZ021>023...WVZ041.

In the hours before

Local storm report, Aug 6, 11:41 PM EDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1141 PM EDT SUN AUG 06 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 PM    BURGETTSTOWN              PA   WIND DAMAGE
08/06/00   WASHINGTON                     TREE DOWN NEAR
                                          BURGETTSTOWN

1040 PM    MT LEBANON                PA   FLOODING
08/06/00   ALLEGHENY                      ROADWAY FLOODING

1050 PM    CARNEGIE                  PA   FLOODING
08/06/00   ALLEGHENY                      STREET AND ROADWAYS
                                          FLOODING

1053 PM    CASTLE SHANNON            PA   WIND DAMAGE
08/06/00   ALLEGHENY                      TREES AND POWER LINES DOWN

1055 PM    TRAFFORD                  PA   WIND DAMAGE
08/06/00   WESTMORELAND                   POWER LINES AND TREES
                                          BLOWN DOWN

1057 PM    BRENTWOOD                 PA   FLOODING
08/06/00   ALLEGHENY                      CARS UNDERWATER NEAR
                                          INTERSECTION OF ROUTES 51
                                          AND 88

1114 PM    JEANETTE                  PA   FLOODING
08/06/00   WESTMORELAND                   STREET FLOODING

1138 PM    PRESTO                    PA   FLOODING
08/06/00   ALLEGHENY                      NUMEROUS HOMES FLOODED AND
                                          PEOPLE STRANDED IN THEIR
                                          HOMES.
Special weather statement, Aug 6, 11:55 PM EDT, 5 hours 14 minutes before
OHZ040-041-050-PAZ007-008-013-014-020-021-WVZ001-070445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1155 PM EDT SUN AUG 6 2000

...THUNDERSTORM UPDATE...
A LINE OF FAST MOVING THUNDERSTORMS WITH POTENTIALLY DAMAGING WIND
GUSTS...SOME HAIL...AND LOTS OF LIGHTNING...BRIEFLY HEAVY DOWNPOURS
WILL BE MOVING THROUGH SALEM...EAST LIVERPOOL...AND STEUBENVILLE
OHIO AND WEIRTON WEST VIRGINIA BY 1215 AM. THE STORMS WILL MOVE
THROUGH MERCER...NEW CASTLE...AND BEAVER BY 1230 AM...AND PITTSBURGH
AND OTHER COMMUNITIES ALONG INTERSTATE 79 BY 1245 AM. THE STORMS CAN
AFFECT BUTLER AND MONROEVILLE SHORTLY AFTER 100 AM. RAIN AMOUNTS CAN
GO OVER AN INCH AND CAUSE NEW FLOODING IN AREAS HIT EARLIER BY HEAVY
RAIN AND FLOODING.

GIORDANO
Local storm report, Aug 7, 12:51 AM EDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1251 AM EDT MON AUG 07 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1243 AM    CARROLLTON                OH   WIND DAMAGE
08/07/00   CARROLL                        TREES DOWN COUNTY WIDE.

1244 AM    NEW PHILADELPHIA          OH   WIND DAMAGE
08/07/00   TUSCARAWAS                     TREES DOWN COUNTY WIDE.

1246 AM    DENNISON                  OH   WIND DAMAGE
08/07/00   TUSCARAWAS                     TREES DOWN.

1247 AM    SALEM                     OH   WIND DAMAGE
08/07/00   COLUMBIOANA                     TREES/POWER LINES
                                          DOWN...COUNTY WIDE.
Local storm report, Aug 7, 12:51 AM EDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT---CORRECTED TIME---
NATIONAL WEATHER SERVICE PITTSBURGH PA
1251 AM EDT MON AUG 07 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1233 AM    CARROLLTON                OH   WIND DAMAGE
08/07/00   CARROLL                        TREES DOWN COUNTY WIDE.

1234 AM    NEW PHILADELPHIA          OH   WIND DAMAGE
08/07/00   TUSCARAWAS                     TREES DOWN COUNTY WIDE.

1236 AM    DENNISON                  OH   WIND DAMAGE
08/07/00   TUSCARAWAS                     TREES DOWN.

1237 AM    SALEM                     OH   WIND DAMAGE         X
08/07/00   COLUMBIANA                     TREES/POWER LINES
                                          DOWN...COUNTY WIDE.
Local storm report, Aug 7, 1:50 AM EDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
150 AM EDT MON AUG 07 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1225 AM    CHESTER                   WV   WIND DAMAGE
08/07/00   HANCOCK                        TREES DOWN COUNTYWIDE.

0140 AM    MIDWAY                    PA   FLOODING
08/07/00   WASHINGTON                     STREET FLOODING
Special weather statement, Aug 7, 4:26 AM EDT, 43 minutes before
SEVERE WEATHER POTENTIAL OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
426 AM EDT MON AUG 7 2000

MDZ001-OHZ049-050-057>059-068-069-PAZ021-029>032-WVZ002>004-012-
021>023-041-071525-
ALLEGHENY PA-BELMONT OH-BROOKE WV-FAYETTE PA-GARRETT MD-GREENE PA-
GUERNSEY OH-HARRISON OH-JEFFERSON OH-MARION WV-MARSHALL WV-
MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-OHIO WV-PRESTON WV-
TUCKER WV-WASHINGTON PA-WESTMORELAND PA-WETZEL WV-
430 AM EDT MON AUG 7 2000

...SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY FOR PORTIONS OF THE
   AREA...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY FOR MOST OF
SOUTHWESTERN PENNSYLVANIA...MAINLY THE SOUTHERN HALF OF EAST CENTRAL
OHIO...NORTHERN WEST VIRGINIA INCLUDING THE PANHANDLE AND GARRETT
COUNTY MARYLAND.

THE BEST CHANCE FOR THIS ACTIVITY TO ERUPT WILL BE MAINLY DURING
THE MORNING HOURS. HOWEVER ADDITIONAL THUNDERSTORM DEVELOPMENT
CANNOT BE RULED OUT FOR THE AFTERNOON AND EVENING.

SKYWARN ACTIVATION MAY BE NEEDED TODAY.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 10:03 PM EDTSevere Thunderstorm WarningPBZWashington42 min
Aug 6, 10:05 PM EDTSevere Thunderstorm WarningPBZArmstrong55 min
Aug 6, 10:11 PM EDTSevere Thunderstorm WarningPBZAllegheny64 min
Aug 6, 10:28 PM EDTFlash Flood WarningPBZAllegheny4 hr
Aug 6, 10:37 PM EDTSevere Thunderstorm WarningPBZWestmoreland53 min
Aug 6, 10:39 PM EDTFlash Flood WarningPBZWestmoreland3 hr
Aug 7, 12:09 AM EDTSevere Thunderstorm WarningPBZBeaver66 min
Aug 7, 12:09 AM EDTSevere Thunderstorm WarningPBZLawrence66 min
Aug 7, 12:16 AM EDTSevere Thunderstorm WarningPBZMercer59 min
Aug 7, 12:36 AM EDTSevere Thunderstorm WarningPBZAllegheny, Butler54 min
Aug 7, 1:27 AM EDTFlash Flood WarningPBZAllegheny, Westmoreland4 hr
Aug 7, 1:30 AM EDTFlash Flood WarningPBZWashington4 hr
Aug 7, 7:58 AM EDTFlash Flood WarningPBZAllegheny3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.